Techfedera - Side Effect Questions

Discuss Tecfidera (BG-12, dimethyl fumarate) as an oral treatment for multiple sclerosis.

Techfedera - Side Effect Questions

Postby bgmms » Wed Jul 15, 2015 1:19 pm

Excuse my ignorance; however, our son was diagnosed with MS two months ago and just started the full dose on Monday. He is 28 years old.

Does flushing cause body temperature to raise? It goes to about 100.7 about 1.5 hours after taking dose
He is having sharp pains in his neck
He has developed a cough

Does any of this seem reflective to anyone else's side effects?


He did call the doctors office, and oddly enough, they just read off the common side effects-they didn't seem too interested or worried.

While I realize medical professionals deal with is day in and day out in this specialty, for newly diagnosed patients this is scary. Is calling your doctor to ask about symptoms seem inappropriate?
bgmms
Newbie
 
Posts: 1
Joined: Wed Jul 15, 2015 1:05 pm

Advertisement

Re: Techfedera - Side Effect Questions

Postby lyndacarol » Wed Jul 15, 2015 1:54 pm

bgmms wrote:Excuse my ignorance; however, our son was diagnosed with MS two months ago and just started the full dose on Monday. He is 28 years old.

Does flushing cause body temperature to raise? It goes to about 100.7 about 1.5 hours after taking dose
He is having sharp pains in his neck
He has developed a cough

Does any of this seem reflective to anyone else's side effects?


He did call the doctors office, and oddly enough, they just read off the common side effects-they didn't seem too interested or worried.

While I realize medical professionals deal with is day in and day out in this specialty, for newly diagnosed patients this is scary. Is calling your doctor to ask about symptoms seem inappropriate?
Welcome to ThisIsMS, bgmms.

I am so sorry to hear that your son (just 28 years old) has been diagnosed with MS. There is lots to learn and none of us knew much about MS in the beginning.

I have not used Tecfidera, so I am not qualified to answer your specific questions. Your questions are good and certainly deserve answers.

A person can have a question about any medication and usually a pharmacist has the answer. But, in this case, Tecfidera is not a common medication handled by pharmacists; in my opinion, it is PERFECTLY appropriate to call the doctor's office to ask about symptoms (he prescribed it!) – and since his staff's response was unsatisfactory, I would suggest even calling or e-mailing the manufacturer.
User avatar
lyndacarol
Family Elder
 
Posts: 3382
Joined: Thu Dec 22, 2005 3:00 pm

Re: Techfedera - Side Effect Questions

Postby MI1611 » Fri Jul 17, 2015 3:35 am

I am sorry for your son: 28years old if very young.
I have been diagnosed 3 years ago and have MS since 23years. I'am on techfidera since nearly 2years.
At the start of the medication the full dose cause flushing and temperature is rising. After a couple of hours it should be fine.
I recommend to take them with a meal so that your stomach is not empty and secondary effects are reduced.
After few weeks everything should go back to normal and he will feel much better.
Take Care
Michel
MI1611
Newbie
 
Posts: 2
Joined: Mon May 04, 2015 11:21 pm

Re: Techfedera - Side Effect Questions

Postby lyndacarol » Fri Jul 17, 2015 6:41 am

bgmms wrote:Excuse my ignorance; however, our son was diagnosed with MS two months ago and just started the full dose on Monday. He is 28 years old.

Does flushing cause body temperature to raise? It goes to about 100.7 about 1.5 hours after taking dose
He is having sharp pains in his neck
He has developed a cough

Does any of this seem reflective to anyone else's side effects?


He did call the doctors office, and oddly enough, they just read off the common side effects-they didn't seem too interested or worried.

While I realize medical professionals deal with is day in and day out in this specialty, for newly diagnosed patients this is scary. Is calling your doctor to ask about symptoms seem inappropriate?

How coincidental that the following post should be made within 2 days of your questions! I think you have good reason to demand answers – PML is NOT to be taken lightly!

post235556.html#p235556

Second case of Tecfidera PML reported (17/07/15)
Biogen Idec has reported another case of progressive multifocal leukoencephalopathy (PML) in a patient taking Tecfidera (dimethyl fumarate) to the FDA.

PML is a rare infection of the brain that occurs in people who have compromised immune systems and have been infected with the John Cunningham (JC) virus. PML is also known to occur in patients taking Tysabri.

Only a few details about this new patient have been being released, but it is reported to be “non-fatal” and the patient has been diagnosed with primary progressive multiple sclerosis. The patient also had prolonged severe lymphopenia, which is recognised in the label for Tecfidera as a potential risk for PML.

This new case is similar to the first reported case of PML in a patient who was taking Tecfidera. In the first reported case, the patient was a 54-year-old woman with MS who had a severe case of lymphopenia for three and a half years.

Tecfidera has been on the market in the US since early 2013. A representative of Biogen Idec said she does not anticipate any label changes to the drug at this time, but physicians should be vigilant about prolonged severe lymphopenia.

Source: MultipleSclerosis.net © 2012-15 Health Union, LLC (17/07/15)
User avatar
lyndacarol
Family Elder
 
Posts: 3382
Joined: Thu Dec 22, 2005 3:00 pm


Return to Tecfidera (BG-12, dimethyl fumarate)

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service